Ciprofloxacin-related acute peripheral neuropathy in a patient with lupus nephritis

Academic Article

Abstract

  • Ciprofloxacin is a commonly prescribed antibiotic, and drug-related peripheral neuropathy is a rare side effect. A woman with lupus nephritis on high-dose prednisone presented with acute peripheral neuropathy within 2 days of starting ciprofloxacin for a urinary tract infection. Nerve conduction and electromyographic studies confirmed a predominantly sensory, bilateral, lower extremity neuropathy with mild motor nerve involvement. At initial presentation, it could not be determined whether neuropathy was secondary to lupus or related to ciprofloxacin. Based on the temporal association of drug initiation and the onset of neuropathy, ciprofloxacin was discontinued. Her symptoms resolved within 2 weeks of ciprofloxacin discontinuation despite a simultaneous reduction in prednisone. The short duration of the peripheral neuropathy, the absence of lupus flare at the time of presentation, and the remission of symptoms during the prednisone taper all strongly suggest a rare but serious neuropathic adverse effect from ciprofloxacin. Ciprofloxacin neuropathy must be considered in patients with lupus who present with neuropathic symptoms after initiation of this commonly used antibiotic.
  • Published In

    Digital Object Identifier (doi)

    Author List

  • Singh J
  • Start Page

  • 143
  • End Page

  • 146
  • Volume

  • 8
  • Issue

  • 3